Watch for Injection Reactions

Odds are your horse won't have a dangerous reaction to an injection, but look out for these signs of trouble just in case.
Avatar:
Author:
Publish date:
Social count:
0
Odds are your horse won't have a dangerous reaction to an injection, but look out for these signs of trouble just in case.

Vaccines and injectable medications are vital treatments that keep horses healthy and even save lives. Most horses will go a lifetime without ever experiencing any troubles after receiving an injection, and most complications, when they do occur, are harmless. But it’s still a good idea to know what to look out for, so you’ll know when to call the veterinarian.

injection


• Localized swelling. This can be a hard knot or a fluid-filled abscess at the injection site. The area may be sensitive but not necessarily. Usually these minor bumps subside on their own within a few days. Call your veterinarian promptly if a swelling is large and hot and grows quickly, especially if accompanied by a fever. Extreme swelling, tenderness and sensitivity at an injection site may signal a rare but serious complication known as clostridial myonecrosis (gas gangrene). Immediate treatment is needed to save the horse’s life.

• Hives. These soft, raised, flat-topped swellings (urticaria) may appear in the region of the injection site or they may spread all over the horse’s body. They indicate a mild allergic reaction to the injection. By themselves, hives are not dangerous, and they will subside on their own, but call your veterinarian anyway. Hives serve as a warning that the horse may experience a more serious allergic reaction if he receives the same medication again. Your veterinarian will either prescribe a different formulation, or if none is available, she may want to be present to address any potential complications the next time the horse is injected. She will also take extra care when using closely related medications.

• Lethargy. A horse may become sluggish or “dull” after a vaccination as his immune system responds. A few may even develop a mild fever. This effect is generally harmless and will pass without treatment within a few days. But consider giving your horse a few days off after his routine vaccinations. You might also avoid giving too many vaccines all at once. If based on your horse’s risk profile he’ll need multiple vaccines, split them up and give each one a week or two apart.